Department of Neurology

Breakthrough seizures

Q: Our son, age 10, has Fragile X Syndrome. With this comes his epilepsy. His first seizure was in October of '93. He was put on Tegretol which controlled the seizures until May '96 when he had a grand mal that lasted over 10 minutes. He was hospitalized and through the neurologist all the necessary tests were performed (EEG, MRI....) with follow up visits and blood work, etc since that time. He was a combination of Tegretol and Depakote after that time. And, eventually the doctor weaned him from the combination to just taking Depakote: now at 625 in am, 500 noon, 625 pm.

Last week, he experienced a seizure that left him as they had in May... disoriented, dizzy and sleepy.... Another shorter one followed two days later. Are these 'break through' seizures? If so, what causes them?

Also, the Depakote has caused a tremendous weight gain in our son. And, his hands have a 'shakiness' to them that wasn't present before. Is this 'normal'?

Thank you for listening. We would appreciate any possbile feedback.


A: I don't think there is a strict definition of "breakthrough seizures." We generally use this term for someone who has been well controlled and then has a seizure. Thus, it would be appropriate to use the term in your son's case. There no implied cause, associated with this term, however. Breakthrough seizures can be associated with concurrent illnesses or stress, missing medication or even due to a drop in blood levels resulting from normal growth. Often, the seizure pops out with no identifiable cause. If no specific reason can be found, medications may be increased or changed to avoid further "breakthroughs."

Depakote may be associated with weight gain. Also, some persons will have a tremor - it is not harmful but may be annoying or even cause problems with activities. Often there is a family member or relative who has a similar tremor. The tremor improves with dose reduction, although this is not always feasible because of seizure control. Certain medications may block the tremor, but they too, may have side effects. If the tremor is mild and does not interfere with activities, most epileptologists would not treat it.

Return to Question Page